Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 144, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Oct 2, 2018, 5:38 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2018, 5:38 PM MST (00:38 UTC)
- Expired
- Oct 2, 2018, 8:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 100 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 5:45 PM MST | FLASH FLOOD | Central Ave Of Mayer, AZ | PUBLIC REPORT OF GREATER THAN TWO FEET OF WATER FLOWED THROUGH BIG BUG CREEK. THIS EVENT WAS DUE TO MODERATE DAYTIME AND HEAVY EVENING RAINFALL IN AND AROUND MAYER. THE FLOW LASTED FROM MID-AFTERNOON UNTIL AT LEAST AFTER 6:15 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.5
The text
As transmitted.
987
WGUS55 KFGZ 030038
FFWFGZ
AZC025-030330-
/O.NEW.KFGZ.FF.W.0144.181003T0038Z-181003T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
538 PM MST TUE OCT 2 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 830 PM MST
* At 534 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly. Big Bug Creek is already flowing. Another
thunderstorm is headed to the Goodwin Fire scar and will increase
the flow.
* Some locations that will experience flooding include...
Mayer.
This includes the following streams and drainages...Turkey Creek...
Little Wolf Creek...Tuscumbia Creek...Pine Creek...Milk Creek...Crazy
Basin Creek...Big Bug Creek...Bear Creek...Antelope Creek...Cedar
Creek...Grapevine Creek...Wolf Creek...Hackberry Creek and Mineral
Creek.
This includes State Route 69 between mile markers 267 and 274.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy rainfall over the Goodwin fire scar will likely trigger flash
floods in and downstream of the fire area. Heavy rains may cause
dangerous flooding across roadways in Mayer near Big Bug Creek. Turn
around, don't drown!
&&
LAT...LON 3441 11220 3435 11217 3428 11222 3431 11236
3440 11240 3447 11231
$$
MASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 4:33 PM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Oct 2, 4:33 PM MST, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 433 PM MST Tue Oct 2 2018 .SYNOPSIS...Widespread showers and isolated thunderstorms will continue across northern Arizona through this evening before gradually tapering off. Another round of showers and thunderstorms is expected on Wednesday afternoon and evening, especially in western Coconino and Yavapai counties. A much colder storm system is expected this weekend with rain and high elevation snow. && .DISCUSSION...The extremely heavy rainfall amounts that were expected over southeast Yavapai County and the eastern Mogollon Rim have materialized today, while areas farther north and west including Prescott and Flagstaff have seen amounts on the lower end. The most impressive amounts so far have been from Crown King to near Cordes and Sunset Point where 3.50" to 5.00" amounts have been recorded. Also, along the eastern Mogollon Rim north of Payson there has been 2.00" to 3.00" of rain since this morning. The heaviest amounts have been in the favored upslope regions just east of the track of the remnant tropical low-mid level circulation. For the rest of today and tonight, the depth of moisture over the region is expected to become more shallow, decreasing the efficiency of rainfall. There will still be a few hours however where additional heavy rain should continue over the favored areas. We will keep the Flash Flood Watch going overnight in Yavapai County and over the eastern Mogollon Rim but the watch was cancelled farther north over most of Coconino County. With the saturated low level air mass in place, there will also be patches of fog through Wednesday morning. Wednesday - a low pressure system will move onto the southern California coast during the day and open up as it crosses southern NV and northwest AZ Wednesday evening and overnight. Low level moisture will remain plentiful, so cooling mid level temperatures and large scale lift with the approaching low should produce a round of showers and thunderstorms, espousal over Coconino and much of Yavapai counties. Increasing deep layer wind shear will also bring a chance of some strong to severe thunderstorms, with hail and strong wind the main threats. Western Yavapai and NW Coconino county are included in a slight risk area from the Storm Prediction Center, with the marginal risk stretching farther east through Yavapai County and along the Mogollon Rim. Thursday and Friday - we will be in between systems with little to no chance of rain and temperatures slightly below normal. Saturday and Sunday - model guidance and ensembles remain in good agreement that a deep and cold trough will move into Arizona from the north. This is likely to bring much colder temperatures with increasing winds and a good chance of rain and high elevation snow. Will continue to fine tune the forecast through the week, stay tuned for more details. && .AVIATION...For the 00Z package...MVFR/IFR conditions present for many locations through 01Z and expect overnight FG as well. SCT showers near KPRC as the widespread rain continues to move towards the northeast before becoming SCT overnight. Chance of thunderstorms Wednesday that could produce gusty and erratic winds. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Light to moderate rainfall continues through the evening. Showers and storms again on Wednesday, with the best chances across Yavapai and Coconino counties. Gusty southwest winds Thursday. Cooler temperatures will persist regionwide. .Friday through Sunday...Unsettled weather will prevail with cooler temperatures and gusty southwest winds at times. Possible return of precipitation on Sunday. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through late tonight FOR AZZ008-016-018-037-038. && PUBLIC...JJ AVIATION...NL FIRE WEATHER...NL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Oct 2, 3:22 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
322 PM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM FLASH FLOOD 2 NNW BLACK CANYON CITY 34.09N 112.15W
10/02/2018 YAVAPAI AZ PUBLIC
RISE OF 3 FEET IN ABOUT TWO HOURS ALONG
BLACK CANYON CREEK AT THE LOW WATER CROSSING
OVER MAREN AVENUE IN BLACK CANYON CITY.
RECORDED BY YCFCD STREAM GAUGE.
&&
NWS FLAGSTAFFLocal storm report, Oct 2, 3:26 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
326 PM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FLASH FLOOD 4 ESE CORDES JUNCTION 34.31N 112.05W
10/02/2018 YAVAPAI AZ OTHER FEDERAL
USGS STREAM GAUGE ALONG AGUA FRIA RIVER EAST
OF CORDES JUNCTION RECORDED A RISE OF ABOUT
3.5 FEET IN THREE HOURS.
&&
NWS FLAGSTAFFThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 6:45 PM MST | Areal Flood Advisory | FGZ | Yavapai | 12 hr |
| Oct 2, 8:53 PM MST | Special Weather Statement | FGZ | 37 min | |
| Oct 2, 9:30 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Oct 2, 11:50 PM MST | Flash Flood Warning | FGZ | Yavapai | 9 hr |
| Oct 3, 12:19 AM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 6 hr |
| Oct 3, 2:16 AM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Oct 3, 3:04 AM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Oct 3, 3:02 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 28 min |
| Oct 3, 3:25 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 35 min |
| Oct 3, 4:19 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 26 min |
| Oct 3, 4:26 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 34 min |
| Oct 3, 4:42 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 33 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.